MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-6.0-35-70-RB-HFANL1-HC
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Laceration(s) (1946); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted as a cautionary mean, as the device is not intended to be used on canines.(b)(4).The event is currently under investigation.
 
Event or Problem Description
During the procedure, a wire exchange was used to place a 6fr flexor check-flo introducer with minimal resistance; however it was unable to be passed beyond the distal abdominal aorta.The 6fr check-flo introducer was removed however the introducer unraveled during removal and a hemorrhage from the femoral artery was noted.A portion of the patient's femoral artery was lacerated and the intimal lining of the patient's femoral artery was noted on the device upon removal.No section remained inside the patient's body.The procedure was able to be completed with small introducer without further incident.Due to the laceration and profuse hemorrhaging, the patient became hypotensive and unstable.During closure, deeper dissection was required to retrieve the lacerated femoral artery resulting in possible damage to the femoral nerve.Complications led to a need for a larger incision than intended, increased surgical time, prolonged recovery time, and extreme discomfort upon recovery.This report is being submitted as a cautionary mean, as the device is not intended to be used on canines.
 
Additional Manufacturer Narrative
This report is being submitted as a cautionary mean, as the device is not intended to be used on canines.(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), trends, quality control and visual inspection of the returned device was conducted during the investigation.One used/damaged (b)(4) was returned for investigation.The tubing material had separated approximately 61.3 cm from the hub.There was exposed coiling (in tact) followed by 8 cm of sheath tubing.Prior to the exposed coils, the last 1.5 cm of the proximal segment contained stretched coiling inside the tubing.Also, there was a kink in the sheath tubing 51 cm from the hub.A document based investigation evaluation was also performed.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: sheath removal instructions "insert the introducer dilator over the wire into the sheath.Withdraw the sheath and dilator as a unit." the ifu also includes the following warnings/precautions, "before withdrawing the sheath through tortuous anatomy, insert the introducer dilator to avoid possible breakage.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt." based on the information provided, device examination and the results of our investigation, a definitive root cause could not be determined.It is possible that the device was manufactured with an insufficient bond melt.In regards to the surgical procedure, the device may have been too large in relation to the diameter of patient's arteries.It was mentioned that use of an 8 fr device had been attempted prior to the 6 fr but was too large; when using the 6 fr device, it was not able to be passed beyond the distal abdominal aorta and a smaller introducer was used to complete the procedure.Also, when removing the 6 fr device from the patient, only a guide wire was mentioned to be in place.Therefore, not using a dilator during removal could have contributed to the event.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5519310
Report Number1820334-2016-00176
Device Sequence Number16207729
Product Code DYB
UDI-Device Identifier00827002562264
UDI-Public(01)00827002562264(17)180811(10)6110696
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberKCFW-6.0-35-70-RB-HFANL1-HC
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/23/2016
Supplement Report FDA Received Date12/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age1 YR
Patient Weight3